Products
Pre-Nursing
Nursing Student
NCLEX Prep
New Grad

Nursing Care Plan for Thrombocytopenia

This lesson is part of the NURSING.com Nursing Student Academy. Start a trial to view the entire video.
Print

Pathophysiology

Thrombocytopenia is when there is a low platelet count and an increased risk of bleeding. This is usually a side effect of another disease process such as leukemia and some immune system disorders, or the use of certain medications. Platelets, also called thrombocytes,  are essential to the body as they clump together and form clots that seal blood vessels when injury or damage occurs. If bleeding does occur, it may be internal or external.

Etiology

Many factors influence the development of thrombocytopenia such as cancers, autoimmune diseases, infections, surgery, alcohol use and certain medications. The condition can be inherited or acquired. Generally, a low platelet count develops when the bone marrow fails to produce enough thrombocytes, the bone marrow makes enough, but the body destroys them or uses them too quickly, or when the spleen holds on to too many platelets.

Desired Outcome

 Increase platelet production and availability, minimize risk of excessive bleeding, treat underlying cause

Thrombocytopenia Nursing Care Plan

Subjective Data:

  • Easily bruises
  • Bleeding gums when brushing teeth

** Patients may be completely asymptomatic **

Objective Data:

  • Petechiae or purpura
  • Abnormal vaginal bleeding
  • Epistaxis
  • Low platelet count on CBC (<100,000)

Nursing Interventions and Rationales

  • Assess for signs of internal or external bleeding; blood in urine or stool, bleeding of mucous membranes such as gums, and skin

 

Observe skin for petechiae, purpura and open wounds. Bleeding may be minimal, non-existent or severe.

 

  • Administer medications and blood or platelet transfusions as indicated
    • Immunosuppressants
    • Androgens (males only)
    • Vinca alkaloids (vincristine)

 

  • Despite low platelet count, administering platelets may not be indicated if there are no signs of active bleeding.
  • Treatment depends on the cause of thrombocytopenia; immunosuppressants may be given if the underlying cause is autoimmune disease; androgens are not given to females as they have been known to cause unwanted hair growth; vinca alkaloids may be given if all other measures have failed

 

  • Educate patient to avoid NSAIDs

 

NSAIDs such as ibuprofen and aspirin can increase the risk of bleeding and should be avoided. If pain relief is necessary, recommend acetaminophen or non-pharmacological alternatives.

 

  • Initiate bleeding precautions; use only electric razors, limit needlesticks, use soft toothbrush, provide safety devices to prevent injury  (non-skid shoes/socks, etc.)

 

Decreased platelet counts do not always indicate bleeding, but may lead to excessive bleeding if injury occurs.

 

  • Nutrition and lifestyle education
    • Avoid activities that could cause injury (contact sports, martial arts, etc)
    • Limit or avoid alcohol
    • Avoid NSAIDs
    • Increase intake of leafy greens

 

Avoid high risk activities that may result in injury to reduce the risk of bleeding; alcohol slows the production of platelets; NSAIDs increase the likelihood of bleeding; leafy greens are high in vitamin K which helps promote clotting.

 

  • Monitor for signs of infection if splenectomy is required

 

Removing the spleen may be necessary to treat thrombocytopenia. If so, it increases the risk of infection. Monitor for fever, rash and other signs of infection.

 


References

Create Your Account

Get unlimited access to lessons and study tools

  • Question 1 of 5

A client who is receiving heparin for a history of blood clots has developed heparin-induced thrombocytopenia. His platelet count is 90,000/mcL. Which of the following nursing interventions is most appropriate in this situation?

  • Question 2 of 5

A nurse has an order to administer heparin to a client. Which steps would the nurse take to minimize the risk of the client developing heparin-induced thrombocytopenia (HIT)? Select all that apply.

  • Question 3 of 5

A client presents to the emergency department with thrombocytopenia. Likely nursing interventions include which of the following? Select all that apply.

  • Question 4 of 5

The nurse is caring for a client with thrombocytopenia. Which of the following substances would the nurse expect to administer for this client?

  • Question 5 of 5

An elderly client has low hemoglobin, a low leukocyte count, and thrombocytopenia. The reticulocyte count is low, while iron and TIBC are elevated. Which of the following is the most likely diagnosis?

Module 0 – Nursing Care Plans Course Introduction
Module Obstetrics (OB) & Pediatrics (Peds) Care Plans

Customize Your Study

Start a trial to create your first custom study plan now.


Start Trial
[FREE]
[FREE]